Alert archive / Ohio / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 34, NWS Wilmington, OH

May 26, 2009Adams County, Highland County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 26, 2009, 3:12 PM EDT for Adams County, Highland County, Ohio. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2009, 3:12 PM EDT (19:12 UTC)
Expired
May 26, 2009, 3:40 PM EDT
In force
28 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon

Counties Adams County, OH, Highland County, OH

The radar

The Cincinnati radar (KILN), 51 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.2 hours before the alert went out and 332 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2009-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2009-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:43 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 26, 1:43 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
143 PM EDT TUE MAY 26 2009

.SYNOPSIS...
A SURFACE LOW OVER MISSOURI WILL DRIFT INTO THE LOWER GREAT LAKES
THROUGH WEDNESDAY NIGHT. A COLD FRONT WILL MOVE EAST ACROSS THE
OHIO VALLEY LATE THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A WEAK WARM FRONT WILL CONTINUE TO LIFT NORTH OF THE REGION TODAY.
IN THE WARM SECTOR...IT WILL BECOME UNSTABLE WITH BOUNDARY LAYER
CAPE VALUES APPROACHING 1500 J/KG BY LATE AFTN. THIS
INSTABILITY...COMBINED WITH WEAK LOW LVL FORCING AND WEAK
VORTICITY FEATURES ALOFT...WILL RESULT IN SCATTERED TO LIKELY
CONVECTION ACRS THE FORECAST AREA. SINCE THE MODELS MAY NOT BE
FORECASTING THE WEAK AREAS OF LOW LVL FORCING CORRECTLY IN THE
EXACT SPOT...HAVE OPTED TO LEAVE FORECAST AS IS WHICH IS TO
INCREASE POPS TO 70 PERCENT ALL LOCATIONS BY 21Z...WHICH IS
IN PHASE WITH THE PEAK HEATING OF THE DAY. DUE TO THE LACK OF
SIGNIFICANT FORCING...PCPN SHOULD SHOW A DECREASING TREND AFTER
22Z IN CONJUNCTION WITH THE DIURNAL CYCLE. WILL MAKE SOME TWEAKS
TO GOING FORECAST...OTHERWISE CURRENT FORECAST LOOKS GOOD.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
SFC LOW WILL SLOWLY TRACK INTO THE LOWER GREAT LAKES THROUGH
WEDNESDAY NIGHT...KEEPING THE CWA IN THE WARM SECTOR TO THE EAST
OF THE LOW. AFTER A LULL IN PRECIP TONIGHT...DIURNAL SHOWER AND
THUNDERSTORM ACTIVITY IS AGAIN EXPECTED ACROSS THE REGION ON
WEDNESDAY...WITH SIMILAR AREAL COVERAGE. MODELS IN AGREEMENT ON A
FRONTAL BOUNDARY CROSSING THROUGH THE OHIO VALLEY ON THURSDAY...AS
SFC LOW MOVES INTO FAR SOUTHERN ONTARIO. KEPT HIGHEST POPS ON
THURS CONFINED TO THE EASTERN 2/3 OF THE CWA. TEMPS WILL STAY
ABOVE AVERAGE THROUGH MOST OF THE PERIOD...WITH TEMPS RETURNING TO
NEAR AVERAGE ACROSS THE WESTERN HALF OF THE CWA BEHIND THE FRONT
ON THURS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
FNT AND H5 S/W PUSHES SE THU NGT...DRYING OUT THE FA. WEAK
SECONDARY FNT DROPS INTO THE GREAT LAKES...BUT LOOKS LIKE ANY PCPN
WILL STAY N OF THE FA.

HIGH BUILDS IN ON FRIDAY NIGHT INTO SAT. 12Z GFS HAS COME AROUND TO
THE ECMWF PREV SOLUTION AND IS NOW DROPPING A CDFNT INTO THE LAKES
SAT NIGHT WITH PCPN AFFECTING THE FA ON BEGINNING ON SUNDAY. 12Z
GFS/00Z EC SIMILAR IN SLOWLY DROPPING FNT ACRS THE FA BY
MONDAY...WITH CHC OF PCPN ALONG IT INTO EARLY NEXT WEEK.

WENT A BLEND MOS/HPC BLEND THROUGH THE PERIOD.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
A SUMMER-LIKE PATTERN CAN BE EXPECTED ACROSS THE REGION THROUGH
THE TAF PERIOD.

WEAK SURFACE LOW PRESSURE OVER NORTHERN MISSOURI WILL MOVE TOWARD
THE SOUTHERN GREAT LAKES THROUGH THE TAF PERIOD. A WARM...MOIST
AIRMASS WILL REMAIN IN PLACE AHEAD OF THIS LOW. DAYTIME
HEATING...WEAK LOW LEVEL CONVERGENCE AND EMBEDDED WEAK
DISTURBANCES ALOFT WILL RESULT IN SCATTERED TO LIKELY CONVECTION
DURING THE AFTN HOURS OF TODAY AND WEDNESDAY. THE PROBABILITY OF
SEEING RAIN AT THE TAF SITES IS HIGH. HOWEVER...THE PROBABILITY OF
THUNDER IS MORE PROBLEMATIC GIVEN THE DISORGANIZED NATURE OF THE
CONVECTION. HAVE THUS PLACED MVFR CONDITIONS WITH SHOWERS AT ALL
TAF SITES BETWEEN 20 AND 24Z WITH A VCTS DESCRIPTOR. IT SHOULD BE
NOTED THAT IFR CONDTIONS WILL BE LIKELY WHERE THUNDERSTORMS OCCUR. RADAR
TRENDS AND MODEL TRENDS WILL DICTATE WHETHER A TAF SITE WILL BE
AMENDED FOR A BONA FIDE THUNDERSTORM.

AGAIN...CONVECTION/PCPN SHOULD WANE THIS EVENING. WITH DECENT LOW
LVL MOISTURE...THE CONDITIONS EXIST FOR LOW LEVEL CLOUDS TO FORM
OVERNIGHT ALONG WITH MAINLY MVFR VSBYS. WILL EMPLOY MVFR CIGS
BELOW 2000 FEET BUT ABOVE 1000 FEET DUE TO THE UNCERTAINTY AT
THIS TIME.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN
WEDNESDAY AFTN. MAIN CIGS WILL LIFT TO VFR. MVFR TO LOCAL IFR
CONDITIONS WILL BE FOUND WITH SHOWERS AND THUNDERSTORMS. HAVE
PLACED A VCSH AND A CB DESCRIPTOR AT ALL TAF SITES ATTM.

OUTLOOK...THUNDERSTORMS POSSIBLE WEDNESDAY AND THURSDAY...PRIMARILY
IN THE AFTERNOON AND EVENING. MVFR CEILINGS MAY DEVELOP FOR A
PERIOD OF TIME THURSDAY NIGHT INTO FRIDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HAWBLITZEL/HICKMAN
NEAR TERM...HAWBLITZEL/HICKMAN
SHORT TERM...HAWBLITZEL
LONG TERM...SITES
AVIATION...HICKMAN
Hazardous weather outlook, May 26, 5:07 AM EDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
507 AM EDT TUE MAY 26 2009

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-270915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
507 AM EDT TUE MAY 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 26, 12:09 PM EDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1209 PM EDT TUE MAY 26 2009

KYZ100-OHZ081-088-261645-
LEWIS KY-SCIOTO OH-ADAMS OH-
1209 PM EDT TUE MAY 26 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ADAMS...
SOUTHWESTERN SCIOTO AND NORTHEASTERN LEWIS COUNTIES THROUGH 1245 PM
EDT...

AT 1207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED TWO MILES EAST OF VANCEBURG...MOVING
NORTHEAST AT 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING HAIL TO ONE HALF INCH IN
DIAMETER.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...BUENA
VISTA...VANCEBURG...PORTSMOUTH...
GARRISON...TURKEY CREEK LAKE...LOMBARDSVILLE...
FRIENDSHIP...WAMSLEY...BLUE CREEK...SAINT PAUL AND WEST PORTSMOUTH.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

HATZOS
Special weather statement, May 26, 1:37 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
137 PM EDT TUE MAY 26 2009

OHZ035-043-261815-
SHELBY OH-AUGLAIZE OH-
137 PM EDT TUE MAY 26 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN AUGLAIZE AND WESTERN
SHELBY COUNTIES THROUGH 215 PM EDT...

AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR NEWPORT...MOVING NORTH AT 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...FORT
LORAMIE...LAKE LORAMIE STATE PARK...MINSTER...SWANDERS...MONTRA...
MCCARTYVILLE...FRYBURG...MOULTON...NEW KNOXVILLE...NEW BREMEN...
KETTLERSVILLE AND BOTKINS.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

HATZOS

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:03 PM EDTSevere Thunderstorm WarningILNBracken, Robertson42 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.